Kansas, 2009Flash Flood in Kansas, July 14, 2009
July 14, 2009 · NWS SGF · 1 event in 1 county or zone
A complex of thunderstorms pushed across southeast Kansas and into Missouri producing isolated heavy rainfall and flash flooding. Very heavy, but brief, rain occurred over the Pittsburg, Kansas area which produced flooding on several low water crossings and bridges in and around the town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms pushed across southeast Kansas and into Missouri producing isolated heavy rainfall and flash flooding. Very heavy, but brief, rain occurred over the Pittsburg, Kansas area which produced flooding on several low water crossings and bridges in and around the town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 14, 5:35 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 14, 5:35 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 AM CDT TUE JUL 14 2009
...UPDATE TO AVIATION...
.DISCUSSION...
SIMILAR TO THE PAST FEW NIGHTS...CONVECTION HAS DEVELOPED IN A
ZONE OF ISENTROPIC ASCENT AS THE LOW LEVEL JET STRENGTHENS AND
VEERS SLIGHTLY OVER EASTERN KS/SW MO/NORTHERN AR. UPDRAFT CORES
HAVE PULSED UP FROM TIME TO TIME OVER FAR SOUTHERN MO AND
SOUTHEAST KS. EXPECT THAT THE ACTIVITY OVER SOUTHEAST KANSAS WILL
EXPAND SOMEWHAT AND MOVE SOUTHEAST INTO WESTERN SECTIONS OF THE
CWFA. MLCAPES OF 1000-2000 J/KG EXIST OVER SOUTHEAST KS/SOUTHWEST MO
WHERE RICHER MOISTURE/SFC THETAE AXIS EXISTS. INHIBITION EXISTS IN
THE LOWER LEVELS WITH STORMS REMAINING ELEVATED...BUT AS IN PAST
NIGHTS...STRONGER STORMS WILL BE CAPABLE OF A ISOLD HAIL/LOCALIZED
WIND THREAT.
LINE OF STORMS OVER NORTH CENTRAL/NORTHEAST KS WILL BE NEED TO BE WATCHED.
SIMILAR TO THIS PAST SUNDAY MORNING...EXPECT THESE STORMS TO MAKE
MORE OF A SOUTHEAST PUSH LATER TONIGHT. SOUTHERN END OF THE LINE
WILL CONTINUE TO BE FED BY A WEAKENING/VEERING LOW LEVEL JET AND
MODERATELY STRONG ELEVATED INSTABILITY. WILL HAVE TO LOOK FAIRLY
CLOSELY AT POPS THIS MORNING...AND MAY NEED TO BEEF THEM UP BASED
ON TRENDS. ANY SMALL SCALE BOUNDARIES MAY BE THE FOCUS FOR
ADDITIONAL AFTERNOON/EVENING CONVECTION GIVEN THE STRONG
DIURNAL INSTABILITY THAT WILL BE IN PLACE. INCREASED LOW LEVEL
WARM ADVECTION/CAPPING MAY LIMIT TSTM CHANCES TO CENTRAL/SOUTH CENTRAL MO
WHERE CAPPING WILL BE THE WEAKEST.
WILL KEEP THE HEAT ADVISORY GOING FOR OUR WESTERN COUNTIES...BUT IT
IS CONDITIONAL ON A FAIR AMOUNT OF SUNSHINE OCCURRING DURING THE
LATE MORNING/AFTERNOON IN THE WAKE OF (OR ABSENCE OF) ANY
CONVECTION. WENT CLOSE TO AVAILABLE MOS GUIDANCE WHICH RESULTED IN
105 HEAT INDEX VALUES OVER THE WESTERN TWO TIERS OF COUNTIES...SO
DO NOT PLAN ON ANY CHANGES TO THE EXISTING NPW/HEAT ADVISORY.
STRONG (FOR JULY) SHORTWAVE WILL MOVE CONTINUE TO MOVE THROUGH
SOUTHERN CANADA/NORTHERN TIER OF THE CENTRAL U.S.. A TRAILING COLD
FRONT WILL SAG SOUTHEAST INTO CENTRAL MO/SOUTHEAST KS LATE TUE
NIGHT/EARLY MONDAY MORNING....THEN BECOME A WEST-EAST ORIENTED
BOUNDARY THAT SAGS SOUTH THROUGH THE MO OZARKS WED/WED NIGHT.
MOISTURE POOLING ALONG THE BOUNDARY AND DIURNAL HEATING WILL
RESULT IN MLCAPES OF 2500+ J/KG OVER MUCH OF THE CWFA WED AFTERNOON
WITH THE HIGHEST CAPES OVER SOUTH CENTRAL MO. EXPECT THAT SOME
CONVECTION WILL BE POSSIBLE ALONG THIS FRONT TONIGHT WITH SOME
RESIDUAL CONVECTION AFFECT THE AREA WED MORNING...BUT EXPECT
REDEVELOPMENT IN THE AFTERNOON ALONG THE FRONT OR MESOSCALE
BOUNDARIES THAT WILL BE PRESENT ONCE ANY CAPPING BREAKS WED
AFTERNOON. PROGGED LOW LEVEL WIND PROFILES ARE QUITE VEERED BY
THIS TIME WITH UNIDIRECTIONAL PROFILE WITH HEIGHT...SO MAIN STORM
THREATS WILL BE WIND/HAIL WED AFTERNOON/EVENING.
LATE WED NIGHT/THU...SOME CONVECTION MAY ALSO DEVELOP NORTH OF
THE SFC BOUNDARY LATE WED NIGHT AND THU MORNING OVER THE CENTRAL
PLAINS INTO FAR SOUTHERN MO/SOUTHEAST KS WITH A MODEST LOW LEVEL
JET AND ISENTROPIC ASCENT OVER THE SFC/LOW LEVEL FRONTAL BOUNDARY.
POSITION OF BOUNDARIES BY THIS TIME WILL BE DRIVEN BY THE
MESOSCALE PICTURE ON WED/WED EVENING...BUT WILL PLACE SOMEWHAT
HIGHER POPS OVER THE CWFA FOR THIS TIME FRAME. REALLY CANT RULE
OUT ADDITIONAL CONVECTION THU NIGHT AS THE REAL PUSH OF COOLER
AIR/BACKDOORISH TYPE FRONT PUSHES THROUGH THE REGION WITH
ISENTROPIC ASCENT OCCURRING ALONG THE WESTERN/SOUTHERN EDGE OF THE
COOLER AIR MASS.
FRI/SAT/SUN...BOTH THE ECMWF AND GFS PUSH THE COOLER CANADIAN AIR
MASS FAR ENOUGH SOUTH TO KEEP PRECIP AT BAY. SHOULD BE A NICE
STRETCH OF QUIET...LESS HUMID...AND RELATIVELY COOL WEATHER. DSA
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY THE
SPRINGFIELD TERMINAL THIS MORNING. LOCALIZED MVFR CONDITIONS CAN
BE EXPECTED IN THE SHOWERS. OTHERWISE VFR CONDITIONS WILL PREVAIL
WITH IMPROVING CONDITIONS BY MIDDAY. WHILE THE COVERAGE OF SHOWERS
WILL DECREASE LATER THIS MORNING...ADDITIONAL DEVELOPMENT WILL BE
POSSIBLE THIS AFTERNOON.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
MOZ066-077-088-093-101.
KS...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ073-097-101.
&&Hazardous weather outlook, Jul 14, 4:30 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT TUE JUL 14 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
530 AM CDT TUE JUL 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING THROUGH 10
AM...MAINLY SOUTHWEST OF A LINE FROM WARSAW TO WAYNESVILLE TO
EMINENCE. STRONGER STORMS WILL BE CAPABLE OF SMALL HAIL AND WIND
GUSTS OF 30 TO 40 MPH ALONG WITH LOCALLY HEAVY RAINFALL THAT MAY
CAUSE THE FLOODING OF POOR DRAINAGE AREAS.
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS
AFTERNOON INTO THE EVENING OVER PARTS OF CENTRAL AND SOUTH CENTRAL
MISSOURI. ISOLATED STORMS WILL BE STRONG TO SEVERE WITH ONE INCH
HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL AND
FLOODING THE MAIN HAZARDS.
HEAT INDEX VALUES WILL REACH UP TO NEAR 105 DEGREES OVER SOUTHEAST
KANSAS AND FAR SOUTHWEST AND WEST CENTRAL MISSOURI THIS AFTERNOON
AS SUNSHINE BECOMES MORE ABUNDANT AND A HOT AND HUMID AIR MASS
SHIFTS EAST AND NORTHEAST FROM THE PLAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A COLD FRONT WILL MOVE SOUTH INTO SOUTHEAST KANSAS AND THE
MISSOURI OZARKS ON WEDNESDAY. STRONG INSTABILITY AND MODERATE
VERTICAL WIND SHEAR WILL ALLOW A FEW SEVERE STORMS TO DEVELOP
NEAR THE FRONT WEDNESDAY AFTERNOON AND EVENING. LARGE
HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAIN WILL BE THE
MAIN STORM HAZARDS.
A CONTINUED CHANCE FOR SCATTERED THUNDERSTORMS IS EXPECTED
THURSDAY AND THURSDAY NIGHT....MAINLY OVER SOUTHERN MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN SOME AREAS THIS AFTERNOON AND
THIS EVENING AND AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.
SPOTTERS AND EMERGENCY MANGERS SHOULD CONTINUE TO MONITOR LOCAL
WEATHER CONDITIONS ALONG WITH FORECASTS AND OUTLOOKS ISSUED BY THE
NATIONAL WEATHER SERVICE.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
In the hours before
Special weather statement, Jul 14, 2:53 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 AM CDT TUE JUL 14 2009
KSZ097-MOZ077-140945-
CRAWFORD KS-BARTON MO-
353 AM CDT TUE JUL 14 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CRAWFORD AND WESTERN
BARTON COUNTIES UNTIL 445 AM CDT...
AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POLK...OR 3 MILES SOUTHWEST OF ENGLEVALE...
MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE
ARMA...GIRARD...LAMAR...LIBERAL...MINDENMINES...AND PITTSBURG.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
FOSTER
Flash Flood, Crawford
- When
- July 14, 8:30 AM CST to 2:00 PM CST
- Where
- Crawford County, 2.55 mi SSW of South Radley to 1.87 mi S of Frontenac
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.435, -94.783
Morning thunderstorms from an overnight storm complex produced significant rainfall in a short period of time. This heavy rainfall, caused several creeks and dry waterways to fill and flow out of their banks placing several low water crossings in and near town to become flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Minnesota, July 14, 20092 deaths · $17,000 · 1 in hail · 13 events
- Tornadoes and Flash Flood in Minnesota, July 14, 2009$885,000 · EF2 · 17 events
- Hail and Damaging Winds in Iowa, July 14 to 15, 2009$611,000 · 3 in hail · 25 events
- Damaging Winds in Kansas, July 14 to 15, 2009$246,000 · 87 kt wind · 14 events
- Hail in Iowa, July 14, 2009$40,000 · 0.75 in hail · 1 event
- Tornado and Hail in Kansas, July 14 to 15, 2009$1,000 · EF0 · 15 events
- Hail and Damaging Winds in South Dakota, July 14, 20091 in hail · 11 events
- Heavy Rain in North Dakota, July 14, 2009$15,000 · 2 events
- Flash Flood and Hail in Minnesota, July 14, 20091.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, July 14, 20091 in hail · 7 events
- Flash Flood and Hail in Iowa, July 14, 2009$1,000 · 1 in hail · 7 events
- Flash Flooding in South Dakota, July 14, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188485.